Georgia, 2023

Damaging Winds in Georgia, June 19, 2023

June 19, 2023 · NWS JAX · 3 events in 1 county or zone

Two distinct short-wave troughs embedded within an upper-level trough west of the region brought 2 rounds of strong to severe storms across the local area under active SW flow. The first round of storms moved inland across the Suwannee River Valley in the morning and tracked eastward across the area through early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Two distinct short-wave troughs embedded within an upper-level trough west of the region brought 2 rounds of strong to severe storms across the local area under active SW flow. The first round of storms moved inland across the Suwannee River Valley in the morning and tracked eastward across the area through early afternoon. The next round of storm occurred during the evening toward the Atlantic coast. Widespread wind gusts of 40-50 mph and small hail occurred with many of the strong storms with large hail from severe storms and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 19, 9:02 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 19, 9:02 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1002 AM EDT Mon Jun 19 2023

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 2 PM...
...DAMAGING WINDS, SMALL HAIL, AND URBAN FLOODING POSSIBLE WITH
EASTWARD MOVING SQUALL LINE...

.UPDATE...
Issued at 959 AM EDT Mon Jun 19 2023

The forecast remains on track. Concerns today will be the threat of
severe weather with a passing squall line this morning/early
afternoon and then a second wave of strong to marginally severe
storm late this evening and into the overnight hours. Primary
hazards will be damaging winds, urban flooding, hail, and
potentially an isolated spin up tornadoes along the eastward
translating squall line.

A Severe Thunderstorm Watch is in effect for the squall line that
will press east-southeast across most of the area and push offshore
around 2 PM this afternoon.

The drivers of the severe weather will be two separate fast-moving
shortwaves rounding the base of any upper trough situated over the
Ohio River Valley. Strong heating under mostly sunny skies will
boost mixed-level instability and steepen low level lapse rates
which will increase threat of damaging winds with the approaching
squall. Despite the strong and supportive instability aloft, mid
level flow and deep shear isn't particularly strong so this should
minimize the threat of large hail production with mostly sub-severe
hail likely.

Behind the squall, trailing stratiform with embedded thunderstorms
should continue to work over the atmosphere and limit chances for
strong convection through the afternoon. The duration of the wake
stratiform will be a factor for destabilization ahead of the next
wave of storms this evening. If is lasts through most of the
afternoon thunderstorm intensities may be muted with mostly elevated
convection. The second wave will push through and eventually exit to
the southeast during the late hours tonight.

Temperatures will warm into the upper 80s and low 90s reaching the
expected highs of the day during the late morning and early
afternoon ahead of the initial squall line's arrival. Cloud cover
and winds over night should limit fog potential and keep lows in the
low to mid 70s.

&&

.SYNOPSIS...
Issued at 415 AM EDT Mon Jun 19 2023

Early morning surface analysis depicts low pressure (1005
millibars) developing near the confluence of the Ohio and
Mississippi Rivers. A weak cold front extends southward from this
surface low across the Tennessee and lower Mississippi Valleys,
while a warm front associated with this storm system was snaking
its way across the southern Appalachians and the Deep South.
Aloft...an amplified weather pattern prevails across much of the
nation, featuring stout ridging across Deep South Texas and
northern Mexico and deep troughing that was departing New England
and the Canadian Maritime Region. In between these two features, a
potent shortwave trough that crossed the Ozarks on Sunday was
slowing its forward progress as it moves across the Tennessee
Valley. This storm system was spawning another night of widespread
severe weather across portions of the lower Mississippi and
Tennessee Valleys. Meanwhile, downstream of convection well to the
northwest of our region, mostly high altitude debris cloudiness
was thinning as it traverses our area. Light southwesterly winds
are beginning to develop overnight at coastal locations, with a
typically warm and humid night otherwise in progress, as inland
temperatures were mostly in the 70-75 degree range at 08Z, while
coastal temperatures ranged from 75-80 degrees. Dewpoints were
generally 70-75.

&&

.NEAR TERM...
(Today and Tonight)
Issued at 415 AM EDT Mon Jun 19 2023

The potent shortwave trough will become cutoff over the Tennessee
Valley later today and will begin to sink southward across the
southern Appalachians overnight tonight. This trough will slowly
push a weak frontal boundary into the Deep South, with this
feature then stalling to the northwest of our region towards
sunrise on Tuesday. All eyes will be on the Mesoscale Convective
System (MCS) currently impacting portions of the lower Mississippi
and Tennessee Valleys during the predawn hours. This MCS will
shift east-southeastward towards our region this morning, blasting
across our area from late morning through the early to mid
afternoon hours today. While debris cloudiness is currently
thinning, this high altitude cloud cover will likely thicken as
the morning progresses as the MCS approaches. This cloud cover
could limit instability somewhat across our region, but a
strengthening low level westerly jet of 25-35 knots at 850
millibars (around 5,000 feet) developing ahead of the approaching
MCS may be enough to overcome the limited instability that is
expected to be in place across our region. The main hazard within
the squall line of strong to severe thunderstorms will be damaging
wind gusts of 50-70 mph, with small hail also being a threat
within stronger activity. Frequent lightning strikes and briefly
torrential downpours can be expected during the passage of the
MCS. The squall line will likely weaken as it pushes offshore and
also towards the I-4 corridor during the late afternoon hours,
with some breaks in the debris cloud cover expected across the
Suwannee Valley and inland southeast GA, which will begin to
destabilize the atmosphere ahead of the next shortwave trough that
will approach our area tonight. Highs today will likely remain in
the 85-90 degree range, with those highs occurring early this
afternoon for locations east of the U.S. Highway 301 corridor and
late this afternoon for locations west of U.S.-301 in the wake of
the departing squall line.

The next shortwave trough rotating around the base of the
developing cutoff trough will impact our area overnight. Showers
and thunderstorms will blossom towards sunset across inland
southeast GA and the Suwannee Valley, where another round of
strong to possibly isolated severe thunderstorms will be possible.
The intensity of this round of convection will also depend on the
degree of destabilization that occurs late this afternoon. The low
level westerly jet will strengthen slightly early this evening,
which will maintain convective coverage overnight as it progresses
eastward across the rest of our region, moving offshore during the
predawn hours on Tuesday. Convective intensity will likely wane
later in the evening as thunderstorms move across the U.S.-301
corridor, where less instability will be available in the wake of
this afternoon's MCS. The two rounds of convection will likely
result in 1-2 inches of rainfall across most of our area, with
locally higher totals possible within stronger storms or activity
that trains over the same locations repeatedly tonight. Lows
tonight will mostly fall to the 70-75 degree range.

&&

.SHORT TERM...
(Tuesday through Thursday)
Issued at 415 AM EDT Mon Jun 19 2023

Surface low pressure will sink into Alabama, and stall Tuesday.
The nearly stationary warm front will extend east from this low
across southern GA through this period. Surface high pressure will
be centered to the east northeast. The prevailing flow between
the frontal system, and the high will be from south southwest. A
500 mb low will be parked nearly on top of the surface low to the
northwest this period. The combination of the moist flow, surface
frontal convergence, along with lift provided by upper low will
result in a wet and stormy period.

Convection chances will be greatest during the day, due to the
addition of diurnal heating. Waves will pivot around the upper
high, and across the region this period providing for waves of
strong to severe storms. These waves will also provide for the
chance for convection to linger into the night.

With expected cloud and precipitation coverage this period, expect
high temperatures to be a little below normal, where as lows will be
around average.

&&

.LONG TERM...
(Thursday Night through Sunday)
Issued at 415 AM EDT Mon Jun 19 2023

The surface and 500mb low will lift north northwest of the region
Thursday night through Friday. High pressure will build across the
area from the east Friday night through Saturday, although the base
of an upper trough will be just to the west of the area.

The surface high will build more toward the southeast Sunday, as a
cold front dips into the southeastern US.

Daily rounds of showers and storms are expected, especially during
the day due to the contribution of diurnal heating.

Once again highs will be a little lower than normal due to the cloud
and precipitation coverage. Lows will be near normal levels.

&&

.AVIATION...
(12Z TAFS)
Issued at 804 AM EDT Mon Jun 19 2023

Two waves of thunderstorms, the first being a broken squall line,
will push across the area through the period. The first line of
thunderstorms will push west to east with impacts reaching area
TAF sites around 16z with it pushing offshore around 18/19z.
Strong, damaging wind gusts and hail will be possible with the
initial line. Trailing stratiform rain with embedded thunder is
likely in the wake of the line and should stabilize conditions
somewhat. The duration of wake stratiform rain will play a role in
the intensity of the second round of storms this evening, roughly
impacting airfields between 02-05z. With the passing convection,
flight conditions will degraded to IFR to LIFR vsby due to
downpours along MVFR to IFR ceilings at times. Outside of storm
influences, VFR conditions with multilayered cloud cover is
expected along with west-southwesterly winds around 08-12 kts.

&&

.MARINE...
Issued at 415 AM EDT Mon Jun 19 2023

Low pressure developing over the Tennessee Valley will slowly sink
southward towards the northern Gulf coast on Tuesday and Wednesday
before lifting northward later this week. A squall line containing
strong to severe thunderstorms is expected to race east-
southeastward across our local waters this afternoon. Severe
thunderstorms embedded within this line are expected to contain
strong wind gusts, frequent lightning, and torrential downpours,
with waterspouts possible. Outside of thunderstorm activity,
southwesterly winds this morning will shift to southerly following
the passage of the squall line, with speeds surging to Caution
levels of 15 to 20 knots offshore this evening. Seas of 2-3 feet
both near shore and offshore today will build to 3-4 feet offshore
beginning tonight. Southwesterly winds will prevail on Tuesday,
with southerly winds expected on Wednesday. Waves of showers and
thunderstorms will progress across our local waters from Tuesday
through at least Friday. Outside of thunderstorm activity, evening
wind surges will be possible over the offshore waters through
midweek.

Rip Currents: Prevailing offshore winds will result in a low rip
current risk at area beaches for most of this week.

&&

.HYDROLOGY...
Issued at 415 AM EDT Mon Jun 19 2023

Two rounds of convection today and tonight should blanket our area
with widespread 1-2 inch rainfall amounts, with locally higher
totals possible. Localized flooding will be possible during
tonight's convective event, especially if downpours train over
urban or normally flood prone, low-lying locations. Our overall
flood threat will increase by midweek as waves of downpours
continue to impact our region and soils become saturated, with
additional widespread rainfall totals of 2-4 inches expected from
Tuesday through Thursday at most locations, with higher totals
possible on a localized basis. The Weather Prediction Center is
currently advertising a Slight Risk (level 2 out of 4) across our
western counties and Marginal Risk (level 1 out of 4) elsewhere
through tonight, with a Marginal Risk area-wide on Tuesday. Slight
and Marginal Risks are forecast for the rest of the week. A Flood
Watch may become necessary by Tuesday or Wednesday as this event
unfolds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  71  86  71 /  90  80  80  60
SSI  88  73  86  73 /  80  70  80  60
JAX  91  72  86  71 /  90  60  90  60
SGJ  90  72  86  72 /  80  60  90  60
GNV  90  71  85  71 /  80  70  90  70
OCF  90  72  84  72 /  80  80  90  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 19, 10:36 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1136 AM EDT Mon Jun 19 2023

FLZ021-122-222-191600-
Southern Columbia FL-Suwannee FL-Northern Columbia FL-
1136 AM EDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of west central
Columbia and central Suwannee Counties through NOON EDT...

At 1136 AM EDT, Doppler radar was tracking a strong thunderstorm near
Luraville, or 7 miles northeast of Mayo, moving east at 40 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake City, Columbia, Wellborn, Winfield, Obrien, Mcalpin, Suwannee
Valley and Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
northern Florida.

&&

LAT...LON 3031 8268 3006 8260 3001 8301 3003 8301
      3006 8304 3007 8307 3008 8307 3009 8311
      3011 8312 3010 8314 3011 8315 3012 8315
TIME...MOT...LOC 1536Z 261DEG 34KT 3010 8306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Jun 19, 10:45 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1145 AM EDT Mon Jun 19 2023

FLZ023-024-122-222-425-GAZ350-364-191615-
Southern Columbia FL-Baker FL-Western Duval FL-Inland Nassau FL-
Northern Columbia FL-Western Charlton GA-Southern Ware GA-
1145 AM EDT Mon Jun 19 2023

...Strong thunderstorms will impact portions of southwestern Nassau,
Baker, east central Columbia, west central Duval and southeastern
Charlton Counties through 1215 PM EDT...

At 1145 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of St. George to Taylor to near
Olustee. Movement was east at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Callahan, Taylor, Macclenny, Glen St. Mary, Maxville, Olustee, St.
George, Sanderson, Bryceville and Baldwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
northern and northeastern Florida...and southeastern Georgia.

&&

LAT...LON 3044 8236 3058 8231 3057 8182 3030 8189
      3019 8202 3019 8205 3015 8206 3022 8264
TIME...MOT...LOC 1545Z 287DEG 51KT 3055 8220 3042 8227 3025 8249

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CHANEY
Local storm report, Jun 19, 10:48 AM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1148 AM EDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Tstm Wnd Gst     6 NNE Taylor            30.52N 82.24W
06/19/2023  M41 MPH          Baker              FL   Mesonet

            Mesonet station 1630W Fswn Baker County John
            M. Bethea.

&&

AC
Special weather statement, Jun 19, 10:50 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1150 AM EDT Mon Jun 19 2023

GAZ136-152>154-165-191630-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
Wayne GA-
1150 AM EDT Mon Jun 19 2023

...Strong thunderstorms will impact portions of northwestern Camden,
northwestern Glynn, eastern Brantley and Wayne Counties through 1230
PM EDT...

At 1150 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Odum to near Raybon to near Hickox. Movement
was northeast at 30 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jesup, Nahunta, Gardi, Dock Junction, Screven, Odum, Thalmann,
Everett, Raybon and Waynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
southeastern Georgia.

&&

LAT...LON 3175 8191 3173 8191 3171 8188 3167 8185
      3165 8181 3166 8181 3161 8177 3158 8170
      3156 8170 3154 8167 3150 8165 3148 8162
      3145 8163 3143 8161 3135 8150 3117 8152
      3107 8200 3128 8199 3168 8207 3177 8195
TIME...MOT...LOC 1550Z 235DEG 27KT 3165 8200 3132 8193 3113 8197

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Jun 19, 10:57 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1157 AM EDT Mon Jun 19 2023

FLZ024-124-125-225-425-GAZ154-165-166-264-364-191645-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Nassau FL-
Coastal Duval FL-Northeastern Charlton GA-Inland Camden GA-
Coastal Glynn GA-Western Charlton GA-Coastal Camden GA-
1157 AM EDT Mon Jun 19 2023

...Strong thunderstorms will impact portions of Nassau, northeastern
Duval, Camden and eastern Charlton Counties through 1245 PM EDT...

At 1157 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Hickox to Homeland to near
St. George. Movement was southeast at 40 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Kingsland, Hilliard, Folkston, Woodbine, Callahan,
Jacksonville International Arpt, Kings Bay Base, Yulee and Homeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
northeastern Florida...and southeastern Georgia.

&&

LAT...LON 3088 8140 3064 8151 3042 8151 3053 8211
      3087 8210 3105 8195 3105 8194 3106 8194
      3106 8193 3108 8192 3103 8138
TIME...MOT...LOC 1557Z 298DEG 33KT 3107 8192 3085 8205 3058 8208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Special weather statement, Jun 19, 11:18 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1218 PM EDT Mon Jun 19 2023

GAZ136-152>154-165-166-191700-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
Coastal Camden GA-Wayne GA-
1218 PM EDT Mon Jun 19 2023

...Strong thunderstorms will impact portions of central Camden,
Glynn, northeastern Brantley and southeastern Wayne Counties through
100 PM EDT...

At 1218 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gardi to 7 miles northeast of Waverly to near
Woodbine. Movement was east at 45 mph.

HAZARD...Wind gusts of 45 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brunswick, St. Simons Island, Woodbine, Gardi, Dock Junction, Country
Club Estates, Thalmann, Sea Island, Everett and Jekyll Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
southeastern Georgia.

&&

LAT...LON 3119 8125 3110 8137 3087 8141 3091 8175
      3116 8169 3158 8186 3159 8171 3156 8170
      3154 8167 3149 8164 3148 8162 3143 8161
      3136 8152 3133 8144 3128 8139 3129 8139
      3131 8134 3128 8132 3127 8122
TIME...MOT...LOC 1618Z 270DEG 40KT 3152 8179 3117 8164 3098 8169

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CHANEY

The radar

The Jacksonville radar (KJAX), 42 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
June 19, 11:23 AM EST
Where
Camden County, 3.62 mi W of Harriets Bluff
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
30.860, -81.640

A tree fell onto power lines along Pine Drive. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Camden

When
June 19, 11:26 AM EST
Where
Camden County, 4.19 mi S of Kingsland
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
30.740, -81.690

A tree was blown down across Highway 17 near the Blue Ridge on the Camden County side. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Camden

When
June 19, 11:37 AM EST
Where
Camden County, 0.69 mi N of St Marys
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
30.740, -81.550

A tree was blown down across Bishop Circle. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102467, 1102466, 1102465.